Colorado, 2007

Hail in Colorado, August 23, 2007

August 23, 2007 · NWS BOU · 5 events in 3 counties and zones

Severe thunderstorms produced large hail, up to half dollar size, across Douglas, Elbert and Lincoln Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to half dollar size, across Douglas, Elbert and Lincoln Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 1:47 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 23, 1:47 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
247 PM MDT THU AUG 23 2007

.SHORT TERM...A BROAD UPPER LEVEL TROUGH OVER THE WESTERN U.S. IS
CURRENTLY CENTERED OVER UTAH. A SHORT WAVE AHEAD OF IT IS LOCATED
OVER THE NORTHERN UTAH/COLORADO BORDER. THIS WAVE IS TRIGGERING
SHOWERS AND THUNDERSTORMS OVER NORTHERN COLORADO AND SOUTHERN
WYOMING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE OVER
NORTHEAST COLORADO AS THIS WAVE APPROACHES. A MOIST EASTERLY UPSLOPE
FLOW WILL HELP PROVIDE MOISTURE FOR THIS SYSTEM.

LOW CLOUDS HAVE KEPT THE FORECAST AREA COOL WITH TEMPERATURES
STRUGGLING TO CLIMB ABOVE 70 DEGREES. SKIES ARE CLEARING SOME OVER
LINCOLN AND ELBERT COUNTIES...SO SOME ADDITIONAL HEATING IS LIKELY
TO OCCUR. THE SEVERE THREAT WILL MAINLY BE LIMITED TO THE SOUTHEAST
ZONES WHERE THE STRONGER HEATING/GREATER INSTABILITY WILL BE.

NORTHWEST FLOW ALOFT BEHIND THE UPPER LEVEL TROUGH WILL BE OVER THE
AREA FRIDAY. THIS WILL RESULT IN WARMER AND DRIER CONDITIONS. WILL
KEEP ISOLATED THUNDERSTORMS IN THE FORECAST FOR FRIDAY AFTERNOON DUE
TO SOME INSTABILITY IN THE AFTERNOON.

.LONG TERM...STRONG RIDGING THIS WEEKEND WITH SWLY FLOW ALOFT DRIVES
TEMPERATURES WELL ABOVE AVERAGE ACROSS OUR COUNTY WARNING AREA.
MODELS ALSO SHOW DRYING AT ALL LEVELS WITH SFC DEWPOINTS DIPPING
INTO THE 30S ON THE PLAINS POSSIBLY AS EARLY AS SATURDAY AFTERNOON
AND ALMOST CERTAINLY ON SUNDAY WITH MODERATE SUBSIDENCE AT
MID-LEVELS AND DOWNSLOPE FLOW OFF THE FRONT RANGE. NORMAL MAX
TEMPERATURES ON THE PLAINS IN THE LOWER/MID 80S THIS TIME OF THE
YEAR. BUT WITH INCREASED SUNSHINE AND 700 MB TEMPERATURES UP AROUND
17C SHOULD SEE AFTERNOON READINGS UP AROUND 90F ON SATURDAY AND
LOWER/MID 90S BY SUNDAY. HIGH COUNTRY SHOULD SEE ALSO UNDERGO A
SEVERAL DEG WARMING OVER THE WEEKEND WITH CENTRAL MOUNTAIN VALLEY
LOCALS IN THE LOWER 80S BY SUNDAY.

BY THE START OF NEXT WEEK SHOULD SEE A FAIRLY DRAMATIC SHIFT TO MORE
SEASONAL WEATHER CONDITIONS. THE UPPER RIDGE CENTERED OVER THE SRN
ROCKY MTN REGION PROGGED TO SHIFT EAST OVER THE GREAT PLAINS AS A
DEEP MID-UPR LEVEL TROUGH MAKES ITS WAY ACROSS THE PACIFIC
NORTHWEST. THE RESULTANT COOLING ALOFT AND AN INFLUX OF MID-UPR
LEVEL MOISTURE UP FROM THE DESERT SOUTHWEST AND NRN MEXICO SHOULD
SEND TEMPERATURES DOWN AND PRECIPITATION CHANCES UP AT LEAST
SLIGHTLY THROUGH THURSDAY. MODELS SHOW A RESPECTABLE MID-LEVEL
IMPULSE EJECTING FM THE BASE OF THE WESTERN TROUGH ON SUNDAY AND
PASSING OVER WY AND NRN CO ON MONDAY. WIND AND TEMP FIELDS ALSO SHOW
A WEAK COLD FRONT ACCOMPANYING THIS DISTURBANCE. BASED ON THE LATEST
GFS RUN...SHOULD SEE AN INCREASE IN CLOUD COVER SUNDAY NIGHT AND
MOSTLY CLOUDY TO OVERCAST SKIES ON MONDAY WITH MODEST QG ASCENT OVER
THE AREA WITH PASSAGE OF THE SHORTWAVE AROUND MIDDAY. HAVE RAISED
POPS EVERYWHERE BY AT LEAST 10 PCT WITH SCATTERED COVERAGE IN THE
HIGH COUNTRY. LATER SHIFTS MAY EVEN RAISE THEM MORE SHOULD TREND IN
THE MODELS CONTINUE.

BY LATE ON TUESDAY...COULD SEE PASSAGE OF ANOTHER EVEN STRONGER
FRONTAL SYSTEM WHICH MAY SEND TEMPERATURES EVEN LOWER DURING LATTER
HALF OF THE WEEK. FOR NOW WILL MAKE MINIMAL ADJUSTMENTS TO
TEMPERATURE AND PRECIPITATION PROBABILITY GRIDS BEYOND WEDNESDAY.

&&

.AVIATION...MOIST EASTERLY UPSLOPE WINDS WILL CONTINUE TO BRING LOW
CLOUDS TO NORTHEAST COLORADO THROUGH FRIDAY MORNING. CEILINGS WILL
REMAIN IN THE 2500 TO 5000 RANGE THROUGH THE EVENING. AFTER
MIDNIGHT...CEILINGS WILL LIKELY DROP INTO THE 1000 TO 2500 FEET
RANGE AND ISOLATED LOCATIONS CAN SEE CEILINGS BELOW 1000 FEET.
PATCHY FOG WILL ALSO BE POSSIBLE AFTER MIDNIGHT. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED BETWEEN 21Z AND 06Z ACROSS
NORTHEAST COLORADO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEIER/BAKER
Hazardous weather outlook, Aug 23, 2:09 PM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT THU AUG 23 2007

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
309 PM MDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY AND TONIGHT...AN UPPER LEVEL SYSTEM COMBINED WITH A MOIST
UPSLOPE FLOW AT THE SURFACE HAS BEGUN TO TRIGGER SHOWERS AND A FEW
THUNDERSTORMS OVER THE FOOTHILLS AND URBAN CORRIDOR.  STORMS WILL
BE MOST NUMEROUS ACROSS ALONG THE WYOMING BORDER...BUT COOLER
TEMPERATURES TODAY WILL LIMIT THE AMOUNT OF SEVERE WEATHER.  THE
BEST CHANCE OF SEVERE STORMS WILL BE OVER THE PALMER DIVIDE
INCLUDING ELBERT AND LINCOLN COUNTIES LATE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOOK FOR THE CHANCE OF THUNDERSTORMS TO DECREASE FRIDAY AND SATURDAY
AS THE ATMOSPHERE BEGINS TO SLOWLY WARM AND DRY UNDER A RIDGE OF
HIGH PRESSURE. BY SUNDAY...EXCEPT FOR A FEW LATE DAY STORMS OVER THE
MOUNTAINS...DRY CONDITIONS WILL PREVAIL. HOWEVER BY EARLY NEXT WEEK
THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA EACH AFTERNOON AND
EVENING WITH THE PASSAGE OF A SERIES OF WEAK UPPER LEVEL WEATHER
DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE PALMER DIVIDE AREA.

RTG/BAKER

The radar

The Denver radar (KFTG), 50 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Douglas

When
August 23, 3:25 PM MST
Where
Douglas County, 2.14 mi W of Franktown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.790

Hail, Douglas

When
August 23, 3:26 PM MST
Where
Douglas County, 3.82 mi WNW of Franktown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.410, -104.810

Hail, Douglas

When
August 23, 3:34 PM MST
Where
Douglas County, 2.98 mi NE of Franktown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.410, -104.710

Hail, Elbert

When
August 23, 4:31 PM MST
Where
Elbert County, 9.32 mi NW of Simla
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.250, -104.170

Hail, Lincoln

When
August 23, 5:20 PM MST
Where
Lincoln County, 19.12 mi SW of Karval
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.520, -103.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47397, 47398, 47399, 47400, 47401.